Alert archive / North Carolina / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 39, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at May 29, 2009, 3:47 PM EDT for Duplin County, North Carolina. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2009, 3:47 PM EDT (19:47 UTC)
- Expired
- May 29, 2009, 4:30 PM EDT
- In force
- 43 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
County Duplin County, NC
The radar
The Morehead City radar (KMHX), 86 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 2:41 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 7.8 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1161 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 794 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KMHX 291947
SVRMHX
NCC061-292030-
/O.NEW.KMHX.SV.W.0039.090529T1947Z-090529T2030Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
347 PM EDT FRI MAY 29 2009
THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN DUPLIN COUNTY IN EASTERN NORTH CAROLINA...
* UNTIL 430 PM EDT
* AT 346 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES
SOUTHEAST OF KENANSVILLE...OR 10 MILES NORTHEAST OF WALLACE...AND
MOVING EAST AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
CHINQUAPIN BY 405 PM EDT...
BEULAVILLE BY 415 PM EDT...
POTTERS HILL BY 430 PM EDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
FRIDAY EVENING FOR EASTERN NORTH CAROLINA.
&&
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.
LAT...LON 3507 7776 3501 7775 3496 7768 3492 7765
3473 7769 3472 7799 3495 7808
TIME...MOT...LOC 1947Z 251DEG 15KT 3487 7791
$$
241 follow-up statement
000
WWUS52 KMHX 292009
SVSMHX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
409 PM EDT FRI MAY 29 2009
NCC061-292030-
/O.CON.KMHX.SV.W.0039.000000T0000Z-090529T2030Z/
DUPLIN NC-
409 PM EDT FRI MAY 29 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR DUPLIN COUNTY...
AT 409 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR BEULAVILLE...OR 16 MILES NORTHEAST OF WALLACE...MOVING
EAST AT 15 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
BEULAVILLE AND LYMAN BY 415 PM EDT...
POTTERS HILL BY 430 PM EDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
FRIDAY EVENING FOR EASTERN NORTH CAROLINA.
&&
LAT...LON 3507 7776 3501 7775 3496 7768 3492 7765
3473 7769 3472 7799 3495 7808
TIME...MOT...LOC 2009Z 251DEG 15KT 3490 7780
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 3:40 PM EDT, 7 minutes earlier.
Area forecast discussion, May 29, 3:40 PM EDT, 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 340 PM EDT FRI MAY 29 2009 .SYNOPSIS... A COLD FRONT WILL MOVE THROUGH EASTERN NORTH CAROLINA TONIGHT AND OFF THE COAST SATURDAY MORNING. A BACKDOOR FRONT WILL BRIEFLY MOVE INTO THE NORTHEAST PART OF THE STATE SUNDAY AFTERNOON...THEN MOVE BACK NORTH MONDAY NIGHT. A COLD FRONT WILL SLOWLY APPROACH FROM THE NORTHWEST DURING THE WEEK AND BECOME STATIONARY OVER THE STATE FRIDAY. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... AS OF 340 PM FRI...SEVERE THUNDERSTORM WATCH 315 IN EFFECT UNTIL 10 PM EDT. NUMEROUS THUNDERSTORMS NOW ONGOING ALONG COASTAL COUNTIES AND SOUTHERN COASTAL PLAIN. EXPECT ACTIVITY TO SPREAD OVER THE REMAINDER OF THE FORECAST AREA THROUGH THIS EVENING AS THE COLD FRONT APPROACHES. WENT WITH 50 PERCENT ACROSS THE BOARD. THREAT OF THUNDER WILL END LATE TONIGHT AS BEST DYNAMICS MOVE OFFSHORE. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/... AS OF 340 PM FRI...COLD FRONT WILL MOVE OFF THE COAST BY AROUND 12Z. I KEPT A SLIGHT CHANCE EARLY ALONG THE IMMEDIATE COAST...THEN DRY. A BACKDOOR COLD FRONT WILL MOVE IN FROM THE NORTH SUNDAY AFTERNOON. I CONTINUED THE SLIGHT CHANCE FOR ALL AREAS EXCEPT THE OUTER BANKS. && .LONG TERM /MONDAY THROUGH FRIDAY/... AS OF 340 PM FRI...WILL CONTINUE THE SLIGHT CHANCE FOR MONDAY FOR MOST OF THE AREA EXCEPT IMMEDIATE COAST WITH THE FRONT IN THE AREA. THE FRONT WILL MOVE BACK NORTH MONDAY NIGHT. LOOKING FOR DRY CONDITIONS TUESDAY. A COLD FRONT WILL SLOWLY MOVE OUR WAY FROM THE NORTHWEST WEDNESDAY AND THURSDAY...WITH THE FRONT FORECAST TO BECOME STATIONARY OVER THE STATE FRIDAY. ATMOSPHERE WILL BE UNSTABLE ENOUGH AHEAD OF THE FRONT TO SUPPORT SCATTERED CONVECTION BEGINNING WEDNESDAY. && .AVIATION /19Z TODAY THROUGH WEDNESDAY/... AS OF 340 PM FRI...MAINLY VFR OUTSIDE CONVECTION INTO THE EARLY EVE WITH MVFR/TEMPO IFR INVOF OF TSTMS. TSTMS MOVING NE ALONG THE SEABREEZE BNDRY AND MAY EFFECT EASTERN TAF SITES (EWN,OAJ) DURING THE LATE AFTN/EARLY EVE. EXPECT ADDITIONAL CONVECTION TO FIRE AHEAD INCOMING SHORT WAVE CROSSING THE MTNS AND MAY REACH INLAND TERMINALS (PGV,ISO) THIS EVE BEFORE WEAKENING WITH DAYTIME HEAT LOSS. CONVECTIVE PCPN SHUD EVOLVE INTO A MORE GENERALIZED AREA OF PCPN WITH MVFR PSBL DURING THE LATER EVE AND/OR EARLY MORN. MOIST BNDRY LAYER AND LIGHT LOW LVL WIND FLOW SUGGS A GOOD PSBLITY OF FOG/LOW STRATUS AND IFR/PSBL LIFR DURING THE PREDAWN HOURS. STRATUS DECK LIFTS AND SCATTERS OUT AS WEAK FRONTAL BNDRY PUSHES THRU AND USHERS IN DRIER CONDS ON LIGHT NORTHERLY WIND FLOW. OUTSIDE ANY CONVECTIVE ACTIVITY...MAINLY VFR CONDS EXPECTED FOR MUCH OF THE REMAINING WEEKEND AND INTO EARLY NEXT WEEK. && .MARINE... AS OF 340 PM FRI...NO FLAGS NEEDED. EXPECT SW WINDS (AND SEAS) WL REMAIN AT SUB SMALL CRAFT ADVISORY THRESHOLDS THRU EARLY SATRDAY MORN. POST FRONTAL NW/N WINDS (AND ACCOMPANYING SEAS) ALSO EXPECTED TO REMAIN BLO SCA LEVELS ON SATURDAY GIVEN THE RELATIVELY WEAK HIGH TO NORTH. WINDS COME AROUND SE THEN S WITH SPEEDS REMAINING RELATIVELY LIGHT THRU THE RNMDR OF THE WEEKEND. BACKDOOR FRONT DROPS THRU MARINE AREA LATE SUNDAY NIGHT/EARLY MONDAY WITH SPEEDS NEARING SCA CONDS. WINDS AGAIN VEER TO S THEN SW AHEAD OF THE NEXT FRONT EARLY NEXT WEEK. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...NONE. MARINE...NONE. && SYNOPSIS...HSA NEAR TERM...HSA SHORT TERM...HSA LONG TERM...HSA AVIATION...BTC MARINE...BTC
Hazardous weather outlook, May 29, 4:03 AM EDT, 11 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 403 AM EDT FRI MAY 29 2009 NCZ029-044>047-079>081-090>095-098-103-104-300815- MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW- OUTER BANKS DARE-OUTER BANKS HYDE- 403 AM EDT FRI MAY 29 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF A COLD FRONT THIS AFTERNOON AND THIS EVENING. SOME OF THE STORMS COULD BECOME SEVERE...WITH THE MAIN THREATS BEING DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Special weather statement, May 29, 1:04 PM EDT, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 104 PM EDT FRI MAY 29 2009 NCZ093-095-291800- CRAVEN-CARTERET- 104 PM EDT FRI MAY 29 2009 ...STRONG THUNDERSTORMS WILL AFFECT CARTERET AND CRAVEN COUNTIES UNTIL 200 PM EDT... AT 103 PM EDT...THERE WERE STRONG THUNDERSTORMS OVER NORTH CENTRAL CARTERET COUNTY...OR ABOUT 16 MILES EAST OF HAVELOCK...MOVING EAST AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR PINEY ISLAND AT 145 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE MERRIMON AND SOUTH RIVER. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. MOST LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN AREAS OR UNDER TREES. IF OUTDOORS...SEEK SHELTER IN A STURDY BUILDING OR CAR. DO NOT TAKE SHELTER IN SMALL SHEDS...UNDER ISOLATED TREES...OR IN CONVERTIBLE AUTOMOBILES. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. CULLEN
Special weather statement, May 29, 2:58 PM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 258 PM EDT FRI MAY 29 2009 NCZ094-291945- PAMLICO- 258 PM EDT FRI MAY 29 2009 ...STRONG THUNDERSTORMS WILL AFFECT PAMLICO COUNTY UNTIL 345 PM EDT... AT 258 PM EDT...THERE WERE STRONG THUNDERSTORMS OVER CENTRAL PAMLICO COUNTY...OR ABOUT 20 MILES EAST OF JAMES CITY...MOVING NORTHEAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR FLORENCE...AND... VANDEMERE AT 305 PM EDT...MESIC AT 310 PM EDT...HOBUCKEN AT 325 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE LOWLAND... MARIBEL...MERRITT...PAMLICO AND WHORTONSVILLE. WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. MOST LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN AREAS OR UNDER TREES. IF OUTDOORS...SEEK SHELTER IN A STURDY BUILDING OR CAR. DO NOT TAKE SHELTER IN SMALL SHEDS...UNDER ISOLATED TREES...OR IN CONVERTIBLE AUTOMOBILES. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FRIDAY EVENING FOR EASTERN NORTH CAROLINA. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. 24
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 3:34 PM EDT | Severe Thunderstorm Warning | MHX | Hyde | 41 min |
| May 29, 5:14 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort, Greene, Lenoir, Pitt | 46 min |
| May 29, 5:58 PM EDT | Severe Thunderstorm Warning | MHX | Martin, Pitt | 47 min |
| May 29, 6:33 PM EDT | Severe Thunderstorm Warning | MHX | Martin | 27 min |
| May 29, 7:00 PM EDT | Severe Thunderstorm Warning | MHX | Duplin | 45 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.